Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Omaha, NE

May 21, 2019Montgomery County, Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 21, 2019, 11:54 PM CDT for Montgomery County, Page County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2019, 11:54 PM CDT (04:54 UTC)
Expired
May 22, 2019, 12:45 AM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:50 PM CDT, 4 minutes earlier.

Area forecast discussion, May 21, 11:50 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1150 PM CDT Tue May 21 2019

.SHORT TERM...(Tonight through Friday)
Issued at 350 PM CDT Tue May 21 2019

WV imagery this afternoon showing a longwave trough with embedded
circulations...one currently lifting into SW KS and the other
centered over the Pacific NW. Surface reflection of the former was
centered over SW KS.

Meanwhile 88D mosaic was showing a large area of precip over WRN
SD/NE panhandle/NW KS with another area over MO streaming northward
into IA.

For tonight, precip will be gradually diminishing from south to
north overnight as the upper low lifts out of western KS this
evening and into the Dakotas by early Wednesday morning. CAMs do
suggest a few cells lifting out of KS into the southern CWA this
evening, but given excessive cloud cover/nil diurnal heating,
chances are very low any will turn severe.

On Wednesday, dry and warmer in part to southwest winds and
increased mixing by afternoon.

Wednesday night models prog low level baroclinic zone setting up
from northern MO into central KS with precip developing along the
boundary. The boundary/precip activity is progged to slowly lift
northward and expand across the CWA on Thursday. Both the NAM and
GFS suggest environmental moisture content will be high with PW
approaching 2 inches by Thursday night. Given strong differential
divergence coupled with stout 315K isentropic upglide and favorable
precip efficiency/deep warm cloud layer, conditions will be quite
favorable for an excessive rainfall event. Dry then the majority
of the CWA on Friday. Portions of southwest IA and southwest NE
though may see some lingering activity mainly in the morning
hours.

A gradual warming trend on tap the next few days. Expect highs in
the mid/upper 60s on Wednesday with mid 60s/low 70s Thursday. On
Friday, highs will top out in the mid/upper 70s.

.LONG TERM...(Friday night through Tuesday)
Issued at 350 PM CDT Tue May 21 2019

GFS and ECM in agreement precip chances continue through the weekend
into early next week. Flow aloft turns near zonal keeping a surface
boundary meandering through and close to the CWA and the focus for
additional rainfall accumulation.

Warm conditions continue with highs on Thursday in the mid/upper 80s
and mid 80s on Friday. Cooling trend takes place over the weekend
with mid/upper 70s on Saturday and mid 60s/low 70s Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue May 21 2019

Scattered thunderstorms east of KOMA at TAF issuance will continue
to shift north of TAF sites early in the TAF period. Scattered
showers could affect all of eastern Nebraska briefly through 12Z
before ending entirely. IFR cigs near KOFK should linger through
mid morning Wednesday before lifting to VFR. Gusty southeast winds
will turn southwest by 18Z Wednesday, with speeds averaging 15 to
25kt at all sites. Clearing skies and diminishing winds are
forecast after 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...DEE
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Dergan
Hazardous weather outlook, May 21, 9:25 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
925 PM CDT Tue May 21 2019

IAZ079-090-NEZ067-068-091-093-221630-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
925 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

No hazardous weather is expected at this time.

Minor flooding will continue along the Missouri River from around
Plattsmouth downstream past Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

More thunderstorms are possible through this holiday weekend and
into early next week.

Minor river flooding will continue along the Missouri River from
around Plattsmouth downstream past Brownville.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Wednesday.

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-221630-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
925 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

More thunderstorms are possible through this holiday weekend and
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Wednesday.

In the hours before

Special weather statement, May 21, 6:35 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
635 PM CDT Tue May 21 2019

NEZ088>090-092-220015-
Jefferson NE-Gage NE-Pawnee NE-Johnson NE-
635 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...
JEFFERSON...PAWNEE AND GAGE COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Morrowville to near
Summerfield. Movement was north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beatrice, Fairbury, Wymore, Plymouth, Blue Springs, Odell, Diller,
Daykin, Endicott, Filley, Jansen, Barneston, Burchard, Liberty,
Steinauer, Reynolds, Lewiston, Steele City, Virginia and Harbine.

LAT...LON 4001 9737 4035 9736 4032 9618 4000 9618
TIME...MOT...LOC 2334Z 195DEG 31KT 3996 9720 3996 9641

Dergan
Local storm report, May 21, 7:45 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TORNADO          1 SSW DAWSON            40.12N 95.84W
05/21/2019                   RICHARDSON         NE   EMERGENCY MNGR

            TORNADO JUST TOUCHED DOWN AGAIN SOUTH OF
            DAWSON.

&&
Local storm report, May 21, 8:07 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             5 ESE AUBURN            40.37N 95.75W
05/21/2019  M1.00 INCH       NEMAHA             NE   CO-OP OBSERVER

&&
Local storm report, May 21, 8:13 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
813 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TORNADO          1 N STELLA              40.26N 95.77W
05/21/2019                   RICHARDSON         NE   EMERGENCY MNGR

&&
Local storm report, May 21, 8:19 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
819 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FUNNEL CLOUD     3 WNW NEMAHA            40.35N 95.72W
05/21/2019                   NEMAHA             NE   EMERGENCY MNGR

&&
Local storm report, May 21, 9:22 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
922 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FUNNEL CLOUD     3 WNW NEMAHA            40.35N 95.72W
05/21/2019                   NEMAHA             NE   EMERGENCY MNGR

0807 PM     TORNADO          1 N STELLA              40.26N 95.77W
05/21/2019                   RICHARDSON         NE   EMERGENCY MNGR

0803 PM     HAIL             5 ESE AUBURN            40.37N 95.75W
05/21/2019  M1.00 INCH       NEMAHA             NE   CO-OP OBSERVER

0742 PM     TORNADO          1 SSW DAWSON            40.12N 95.84W
05/21/2019                   RICHARDSON         NE   EMERGENCY MNGR

            TORNADO JUST TOUCHED DOWN AGAIN SOUTH OF
            DAWSON.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:10 PM CDTTornado WarningOAXPawnee, Richardson35 min
May 21, 7:39 PM CDTTornado WarningOAXNemaha, Richardson36 min
May 21, 8:00 PM CDTTornado WarningOAXNemaha, Richardson30 min
May 22, 11:01 AM CDTRiver Flood WarningOAXKnox11 hr
May 21, 8:30 PM CDTTornado WarningOAXFremont11 min
May 21, 11:35 PM CDTSevere Thunderstorm WarningOAXPage25 min
May 22, 12:02 AM CDTTornado WarningOAXMontgomery, Page15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.